Winter Storm, Highland
- When
- December 14, 5:00 AM EST to 3:00 PM EST
- Where
- Highland forecast zone
- Reported by
- GENERAL PUBLIC
A winter storm affected the Potomac Highlands for the 13th and 14th of December. This storm produced 6 to 8 inches in Highland County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A winter storm affected the Potomac Highlands for the 13th and 14th of December. This storm produced 6 to 8 inches in Highland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 14, 4:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 445 AM EST TUE DEC 14 2004 .SHORT TERM (TODAY AND TONIGHT)... MAIN CONCERN THIS PACKAGE WILL BE THE AMOUNT OF SNOW FOR THE WESTERN MOST ZONES AND THE COLDER TEMPERATURES TODAY AND TONIGHT AS THE REINFORCING SHOT OF COLD AIR MOVES IN. A FAIRLY SIGNIFICANT TROUGH SLATED TO MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED SNOW SHOWERS ONGOING ON THE WESTERN SLOPES OF THE ALLEGANY FRONT. WILL CONTINUE WINTER WEATHER ADVISORY THROUGH THIS AFTERNOON...BASED ON OMEGA/FN VECTORS...SNOW SHOWERS WILL TAPER OFF BY 18Z. HIGHS EXPECTED TO REMAIN BELOW FREEZING AT THE HIGHER ELEVATIONS WITH OTHER READINGS FROM THE MID 30S TO AROUND 40. PRESSURE GRADIENT TO REMAIN TIGHT OVERNIGHT...SO WINDS EXPECTED TO STAY UP. THIS COMBINED WITH LINGERING LOW LEVEL MOISTURE WILL HELP TO KEEP TEMPS FROM BOTTOMING OUT COMPLETELY. LATEST SHORT RANGE GUIDANCE FAIRLY CLOSE ON LOWS FOR TONIGHT...SO TWEAK MINS UP A DEGREE ACROSS THE BOARD TO REFLECT LATEST TRENDS. && .LONG TERM... WEDNESDAY THROUGH MONDAY... SHARP TROUGH MOVES OFF THE MID ATLANTIC COAST EARLY WEDNESDAY WITH H5 RIDGE ACROSS THE MS VALLEY BUILDING QUICKLY EASTWARD. NORTHWEST FLOW AT THE SFC AND ALOFT WITH H85 TEMPERATURES IN THE MINUS 4 TO MINUS 6 RANGE WILL PRODUCE BELOW NORMAL TEMPERATURES IN THE 30S TO NEAR 40. SFC HIGH SLIDES OFF THE COAST THURSDAY WITH GOOD RETURN FLOW AHEAD OF THE NEXT TROUGH MOVING THROUGH THE GREAT LAKES. HIGHS THURSDAY WILL REBOUND TO NEAR NORMAL. SOUTHERN PORTION OF SPLITTING TROUGH PASSES THROUGH THE REGION FRIDAY WITH H85 TEMPERATURES NEAR ZERO C BUT BOUNDARY LAYER STILL TOO WARM TO SUPPORT SNOW...EXCEPT IN THE HIGHEST ELEVATIONS WHERE PRECIPITATION MAY BE MIXED. WEAK WAA ADVECTION SATURDAY AFTERNOON INTO SATURDAY NIGHT HAS THE POTENTIAL TO PRODUCE MIXED RAIN AND SNOW SHOWERS CHANGING TO SNOW SHOWERS IN THE EVENING...MAINLY WEST OF THE BLUE RIDGE. UPPER AIR ENERGY MOVING SOUTHEASTWARD INTO THE OH VALLEY SUNDAY AND MONDAY WILL CARVE OUT A DEEPER TROUGH ACROSS THE EASTERN STATES SUNDAY AND MONDAY WITH A RETURN TO BELOW NORMAL TEMPERATURES WITH THE BEST CHANCE OF SNOW SHOWERS SUNDAY NIGHT ACROSS THE ENTIRE CWA. UPSLOPE SNOW SHOWERS WILL RESULT MONDAY WEST OF THE BLUE RIDGE. && .AVIATION...VFR CONDITIONS EXPECTED AT ALL SITES TODAY. SOME LOW LVL MOISTURE AROUND 5K THIS AFTN. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONE MDZ002. VA...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONE VAZ021. WV...WINTER STORM WARNING UNTIL 400 PM EST TODAY FOR ZONES WVZ048>049...WVZ054. .MARINE...SCA ALL ZONES. && SHORT TERM...CPW LONG TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1157 AM EST MON DEC 13 2004 MDZ002-VAZ021-WVZ048-049-054-141000- ALLEGANY MD-GRANT WV-HIGHLAND VA-MINERAL WV-PENDLETON WV- 1157 AM EST MON DEC 13 2004 .DAY ONE... LAKE EFFECT SNOW WILL AFFECT THE WESTERN RIDGES. IN ADDITION...GUSTY WINDS WILL PRODUCE DROPPING TEMPERATURES AND FALLING WINDCHILLS. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO WWUS41 KLWX FOR THE DETAILS AND LATEST THINKING. .DAYS TWO THROUGH SEVEN... WINDCHILLS WILL BE LOWER TUESDAY NIGHT...WITH READINGS IN THE SINGLE DIGITS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SNOWFALL REPORTS WILL BE APPRECIATED TONIGHT THROUGH TUESDAY. DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ025>031-036>042-050>057- WVZ050>053-055-140955- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-BERKELEY WV-CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA- CULPEPER VA-DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA- FREDERICK VA-FREDERICK MD-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-MADISON VA- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1157 AM EST MON DEC 13 2004 .DAY ONE... TONIGHT...WINDCHILLS WILL DROP INTO THE TEENS AND LOWER 20S. .DAYS TWO THROUGH SEVEN... WINDCHILLS WILL BE LOW TUESDAY NIGHT...WITH VALUES IN THE TEENS TO LOWER 20S. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431323.